Inactive ingredients in pills/capsules may cause allergic reactions(Image Source: https://www.pexels.com/@freestocks)

March 15 : Most of the oral medications available to consumers today contain ingredients that can affect sensitive individuals as per the finding of a new study.

In a new study led by a team of researchers from the Brigham and Women’s Hospital and Massachusetts Institute of Technology, they found that the vast majority of some of the most commonly prescribed medications in the U.S contain at least one ingredient capable of causing an adverse reaction.

Some of these known as inactive ingredients, where these components are added to improve the taste, shelf life, absorption and other characteristics of a pill. However, researchers found out that more than 90 %. of all oral medications that were tested contained atleast one ingredient that could cause allergic or gastrointestinal symptoms in sensitive individuals. Some of them include lactose, peanut oil, gluten, and chemical dyes.

Inactive ingredients are defined as substances that are added to a pill’s formulation but are generally not intended or expected to have a direct biological or therapeutic effect. Although such ingredients were previously tested for safety at the population level, scattered case reports have suggested that inactive ingredients may be the reason for adverse reactions in individuals who have allergies or intolerances.

Researchers found a total of 38 inactive ingredients that have been described in the literature to cause allergic symptoms after they were consumed by individuals. Researchers reported that 92.8 % of the medications they analyzed contained at least one of these inactive ingredients. They also found that approximately 45 % of medications contained lactose, 33 % of medications contained a food dye, only 0.08 % of medications contained peanut oil for certain drugs, such as progesterone, also there were a few alternatives that do not contain this inactive ingredient.

Researchers noted that inactive ingredients could cause an adverse reaction through an allergy or an intolerance, in which difficulty absorbing a substance by the individual can cause gastrointestinal symptoms. It is unclear what amount of an ingredient is necessary to trigger a reaction in sensitive individuals -a content of lactose in medication. Sometimes it could be too low to cause a reaction in many patients, except for those with severe lactose intolerance or those taking many medications containing lactose.

According to researchers, inactive ingredients in many cases may be not considered the same. Also, it is hard to determine what doses may be low to be the cause for an individual to experience an allergic reaction. This became an underlying factor for researchers, in determining about the precision care and about the role for regulation and legislation when it came to labeling medications that contained an ingredient that was responsible for an adverse reaction.

Source : http://stm.sciencemag.org/content/11/483/eaau6753

 Add your comments
Loading...

There are no comments. Be the first to add a comment.

 

You May Like

2019 Lok Sabha Election News

Entertainment News

Latest News